Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 94, NWS Cleveland, OH

July 3, 2012Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 3, 2012, 11:21 AM EDT for Medina County, Ohio. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 11:21 AM EDT (15:21 UTC)
Expired
Jul 3, 2012, 12:00 PM EDT
In force
39 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Medina County, OH

The radar

The Cleveland radar (KCLE), 34 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 11:25 AM EDTHAIL 0.759 Wnw Medina, OH
Jul 3, 11:33 AM EDTTSTM WND DMG4 W Medina, OHTREE DOWN IN YORK TOWNSHIP.
Jul 3, 11:40 AM EDTTSTM WND DMG2 Nne Lodi, OHTREE DOWN VANDERMARK AND 224.
Jul 3, 11:45 AM EDTHAIL 0.754 Wsw Medina, OH
Jul 3, 12:10 PM EDTTSTM WND DMGWadsworth, OHTREE DOWN IN WADSWORTH TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS51 KCLE 031521
SVRCLE
OHC103-031600-
/O.NEW.KCLE.SV.W.0094.120703T1521Z-120703T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1121 AM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN NORTHEAST OHIO

* UNTIL NOON EDT

* AT 1111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF LITCHFIELD...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEDINA...
  BRUNSWICK...
  WADSWORTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4099 8217 4114 8217 4114 8208 4120 8207
      4120 8198 4127 8197 4127 8168 4099 8168
      4099 8170
TIME...MOT...LOC 1521Z 292DEG 34KT 4116 8196

$$

LAPLANTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:01 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 3, 10:01 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1001 AM EDT TUE JUL 3 2012

.SYNOPSIS...
A STATIONARY FRONT FROM THE NORTHWEST TO SOUTHEAST FROM TOLEDO
ACROSS OHIO WILL EVENTUALLY BECOME A WARM FRONT THIS MORNING AND
MOVE SLOWLY NORTHEAST THIS AFTERNOON. LOW PRESSURE WILL MOVE EAST
ACROSS THE NORTHERN LAKES TONIGHT. A WEAK COLD FRONT WILL MOVE SOUTH
OF THE AREA WEDNESDAY NIGHT. ANOTHER COLD FRONT WILL APPROACH THE
AREA AND DISSIPATE THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL TRYING TO FIGURE OUT WHAT THE REST OF TODAY MIGHT LOOK LIKE.
STORMS WILL BE MOVING ASHORE FROM LORAIN EAST FOR THE REMAINDER OF
THE MORNING INTO EARLY AFTERNOON. DID LOWER HIGHS ACROSS THE EAST
A BIT WITH EXPANSIVE CLOUD COVER EXPECTED MOST OF THE DAY. WARM
FRONT TO PUSH NORTHEAST TODAY AND STILL HAVE WESTERN AREAS INTO
THE LOWER 90S. NORTHWEST HALF OF THE AREA UNDER SPC SLIGHT RISK
AND HAVE KEPT THE SEVERE WORDING...BUT REALLY WILL KEEP AN EYE
ACROSS THE NORTHEAST AS WELL. MADE SOME ADJUSTMENT TO POPS...BUT
CHANCES AREA WIDE TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
UPPER LEVEL PATTERN CONTINUES TO AMPLIFY THE RIDGE IN THE CENTRAL
UNITED STATES INTO THE END OF THE WEEK. STRENGTHENING OF THE RIDGE
CONTINUES TO A POINT WHERE A CLOSED UPPER LEVEL HIGH PRESSURE CENTER
DEVELOPS AND REMAINS NEARLY STATIONARY. THIS WILL SET THE STAGE FOR
MORE HOT WEATHER TO CONTINUE THROUGH THE REST OF THE WEEK.

LINGERING SEVERE THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA WILL
GRADUALLY WANE AFTER SUNSET. I DO EXPECT EARLY IN THE EVENING THERE
COULD STILL BE SOME ACTIVITY HOWEVER. DUE TO THE APPROACH OF THE
NEXT WEAK COLD FRONT AND LINGERING MOISTURE ACROSS THE AREA...THIS
COULD BE THE NEXT FOCUSING MECHANISM TO PRODUCE MORE THUNDERSTORMS
DURING THE NIGHT. SO WILL KEEP A MENTION GOING TONIGHT AND INTO
WEDNESDAY.

HIGH PRESSURE AND HOT SOMEWHAT DRIER AIR MASS RETURNS FOR THURSDAY
ENDING THE THREAT FOR SHOWERS AND THUNDERSTORMS. WE ARE LOOKING AT
1000 TO 500 MB THICKNESS VALUES AGAIN AROUND 579 TO 580 ACROSS THE
FORECAST AREA. 850 MB TEMPERATURES CLIMB TO BETWEEN 20 AND 24
DEGREES C ON THURSDAY. THERE WILL BE A SLIGHT DROP TO 20 TO 22
DEGREES C BY FRIDAY. EVEN SO...HOT TEMPERATURES WILL CONTINUE
THROUGH FRIDAY NIGHT AS STRONG SUBSIDENCE OCCURS ACROSS THE AREA.
FLOW KEEPS WARM AIR SURGING NORTH INTO THE REGION.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
MODELS SHOW A COLD FRONT DROPPING SOUTH ACROSS THE REGION ON
SATURDAY.  EXPECTING A BIT OF A DELAY HELD TEMPS SATURDAY IN THE 90S
FOR HIGHS WITH 850MB TEMPS REMAINING NEAR 20C. WOULD EXPECT THE
FRONT TO ACT AS A TRIGGER FOR CONVECTION SO ALSO BROUGHT CHANCE POPS
ACROSS THE REGION FROM NORTH TO SOUTH SATURDAY INTO SATURDAY NIGHT.
DID HOLD ONTO A CHANCE POP SOUTH SUNDAY BUT MOST AREAS SHOULD SEE
DRY AIR MOVING IN FROM THE NORTH. WILL CONTINUE DRY MONDAY WITH THE
GFS SHOWING WEAK HIGH PRESSURE ACROSS THE REGION.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
EXPECT VFR CONDITIONS ON BALANCE THROUGH THE DAY ALTHOUGH ALSO
EXPECT THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE DAY AND
EVENING. OF COURSE CONDITIONS IN AND NEAR THE CONVECTION WOULD BE
MVFR/IFR.

.OUTLOOK...POSSIBLE SHOWERS/THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT WILL RESULT IN NON VFR CONDITIONS IN AND NEAR THE STORMS.

&&

.MARINE...
A WARM FRONT WILL LIFT NORTHEAST ACROSS THE LAKE TODAY.  A COLD
FRONT WILL FOLLOW LATE WEDNESDAY...MOVING OUT OF THE NORTHWEST
BEHIND LOW PRESSURE MOVING ACROSS SERN ONTARIO. WEAK HIGH PRESSURE
WILL BUILD IN FOR THURSDAY AND FRIDAY. ANOTHER COLD FRONT IS
EXPECTED TO DROP ACROSS THE LAKE ON SATURDAY.  THE FRONTS WILL
LIKELY BRING AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS TO THE
LAKE. AWAY FROM THUNDERSTORMS HOWEVER WINDS WILL REMAIN BELOW 15
KNOTS AND WAVES BELOW 3 FEET THROUGH THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY/OUDEMAN
SHORT TERM...LOMBARDY
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jul 3, 6:00 AM EDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT TUE JUL 3 2012

LEZ142>147-162>167-OHZ003-006>012-017>019-027-028-041000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-LUCAS-
WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-HANCOCK-SENECA-
HURON-WYANDOT-CRAWFORD-
600 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THE MAIN THREATS FROM THE SEVERE WEATHER WILL BE STRONG
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-148-149-168-169-OHZ013-014-020>023-029>033-036>038-047-089-
PAZ001>003-041000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-GEAUGA-
ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
600 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS TODAY
AND THIS EVENING ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD
PRODUCE STRONG GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Local storm report, Jul 3, 10:37 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1037 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND GST     SHEFFIELD LAKE          41.49N 82.10W
07/03/2012  E60.00 MPH       LORAIN             OH   EMERGENCY MNGR

            WIND REPORT OCCURRED AT STATE ROUTE 6 AND LAKE BREEZE
            ROAD.

&&

KIELTYKA
Local storm report, Jul 3, 11:13 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1113 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             TIFFIN                  41.12N 83.18W
07/03/2012  E0.88 INCH       SENECA             OH   TRAINED SPOTTER

&&

JMAYERS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:23 AM EDTSpecial Marine WarningCLE43 min
Jul 3, 9:12 AM EDTSpecial Marine WarningCLE2 hr
Jul 3, 9:43 AM EDTSpecial Marine WarningCLE2 hr
Jul 3, 9:55 AM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain65 min
Jul 3, 11:04 AM EDTSevere Thunderstorm WarningCLELorain26 min
Jul 3, 11:35 AM EDTTornado WarningCLEMedina, Wayne40 min
Jul 3, 12:11 PM EDTSevere Thunderstorm WarningCLEWayne54 min
Jul 3, 3:15 PM EDTHeat AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more30 hr
Jul 3, 4:31 PM EDTSevere Thunderstorm WarningCLEAshland, Knox, Morrow, Richland34 min
Jul 3, 6:52 PM EDTSpecial Marine WarningCLE113 min
Jul 3, 7:51 PM EDTSpecial Marine WarningCLE114 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.